Cardiovascular adverse events linked to hydroxychloroquine and chloroquine

As the antimalarial drugs, hydroxychloroquine and chloroquine have drawn attention as potential therapies for COVID-19 and are being widely used off-label, it's now more important than ever to have a thorough assessment of the safety of these medications. A recent analysis published in the British Journal of Clinical Pharmacology provides new insights.

In the analysis of real-world data from the Food and Drug Administration Adverse Events Reporting System, a global database of post-marketing safety reports, hydroxychloroquine and chloroquine were associated with higher rates of various cardiovascular problems, including life-threatening heart rhythm events, heart failure, and damage to the heart muscle itself (termed cardiomyopathy).

Moreover, we show how these adverse events carry high risks for severe outcomes including death, even with standard doses of the drugs. The take-home message of our work is that physicians around the world should be careful when prescribing these drugs for off-label indications, especially for patients with cardiac disorders."

Elad Maor, MD, PhD, Study Senior Author, Sheba Medical Center and Tel-Aviv University, Israel

Source:
Journal reference:

Goldman, A., et al. (2020) Cardiovascular adverse events associated with hydroxychloroquine and chloroquine: A comprehensive pharmacovigilance analysis of pre‐COVID‐19 reports. British Journal of Clinical Pharmacology. doi.org/10.1111/bcp.14546.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Patients with congenital heart defects have lower risk of severe COVID-19 symptoms